By Pat Anson, Editor
You’ve probably seen the numbers. The Centers for Disease Control and Prevention estimates that over 47,000 Americans died of drug overdoses in 2014. Over 60 percent of them involved some type of opioid, a category that includes both prescribed pain medications and illegal drugs such as heroin.
Rarely mentioned by the CDC is the number of Americans harmed by over-the-counter (OTC) pain relievers such as acetaminophen and non-steroidal anti-inflammatory drugs (NSAIDs). Acetaminophen overdoses kill about 150 Americans every year and send 78,000 to the hospital.
With opioids becoming harder to obtain for chronic pain sufferers, many are turning to OTC pain relievers – often excessively. A recent survey of pain patients found that 43% knowingly took more than the recommended dose of OTC pain medicine and 28% experienced complications from an overdose.
To help consumers learn more about the risks posed by OTC pain medications, the Alliance for Aging Research has released two animated videos about how to safely choose, take, and store OTC pain relievers. They explain the difference between acetaminophen – which is widely found in products like Tylenol and Nyquil – and NSAIDs, which includes both ibuprofen and aspirin.
"With so many options, it is important for someone to choose an OTC medication that does the best job of treating their pain, while also being aware of its potential risks to their health," said Lindsay Clarke, Vice-President of Health Programs for the Alliance for Aging.
"For older adults, understanding their options is even more important, as age may increase the risk of certain OTC pain medication side effects. These films offer a great overview of what someone needs to know before taking their OTC pain medication."
The videos were produced with support from McNeil Consumer Healthcare, the maker of Tylenol and Motrin.
A survey of over 1,000 pain sufferers by the American Gastroenterological Association (AGA) found that many routinely ignore OTC medicine labels, putting them at risk of serious side effects such as stomach bleeding, ulcers, liver damage, and even death.
"Pain is incredibly personal, but taking more than the recommended dose of OTC pain medicine can cause significant stomach and intestinal damage among other complications," said Byron Cryer, associate dean at the University of Texas Southwestern Medical Center, Dallas.
Gastroenterologists say most patients who experience complications from overdoses of OTC medicine are trying to manage chronic pain or arthritis. Eight out of ten (79%) also report taking multiple symptom OTC medication in the past year for allergies, cold or flu symptoms – which can greatly increase their exposure to both acetaminophen and ibuprofen.
“It is a growing concern because people living with chronic pain and taking multiple medicines often don’t recognize the side-effects of taking too much,” explained Charles Melbern Wilcox, MD, professor of medicine in the division of gastroenterology and hepatology at the University of Alabama at Birmingham.